North Carolina, 2004

Hail in North Carolina, May 9, 2004

May 9, 2004 · NWS RAH · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 1:29 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, May 9, 1:29 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN MAY  9 2004

.DISCUSSION...

TONIGHT THROUGH MON NIGHT: WILL HANG ONTO LOW CHANCE POPS OVER THE
NORTHWEST AND NORTHERNMOST COUNTIES THROUGH MID EVENING WITH A
CONTINUED MODERATELY UNSTABLE AIR MASS IN PLACE. THE POTENTIAL WILL
REMAIN FOR ISOLATED 1-2 IN/HR RATES AND SMALL HAIL UNTIL SUNDOWN.
THEN...DRY AIR MASS NOTED IN WATER VAPOR IMAGERY OFF THE SOUTHEAST
COAST WILL ADVECT INTO NORTH CAROLINA LATE TONIGHT THROUGH MON NIGHT
WITH POSITIVE LI VALUES AND NEAR/BELOW NORMAL PRECIPITABLE WATER...
AND WILL STICK WITH NO POPS. MOS GUIDANCE AND THICKNESS PROGS
INDICATE LITTLE NEED FOR SIGNIFICANT CHANGE TO FORECAST TEMPS... AND
WILL KEEP LOWS TONIGHT IN THE LOWER-MID 60S WITH HIGHS MON IN THE
MID-UPPER 80S.

TUE THROUGH THU: A FAIRLY STEADY-STATE ATMOSPHERE THROUGH THE PERIOD
WITH STACKED RIDGING HOLDING ALONG THE SOUTHEAST COAST. MOISTURE
BEGINS TO INCREASE A BIT THROUGH THE COLUMN ON TUE ALTHOUGH THE PW
REMAINS NEAR OR LESS THAN 150% OF NORMAL & THE MID LEVEL WARM NOSE
PERSISTS. ASIDE FROM THE ETA PREDICTION OF A WEAK VORT LOBE ROTATING
UP THROUGH THE STATE TUE NIGHT/WED MORNING...NO LARGE SCALE FORCING
MECHANISMS ARE PRESENT... AND A LOW LEVEL FOCUS FOR CONVECTION LOOKS
TO BE LACKING WITH NO DISCERNABLE SURFACE FEATURES TO KEY IN ON. AS
A RESULT HAVE CONFINED SLIGHT CHANCE DIURNAL POPS TO THE WESTERN CWA
ONLY... FARTHEST FROM THE MID LEVEL RIDGING WHICH SHOULD SUPPRESS
MOST CONVECTION IN EASTERN NC... ALTHOUGH ISOLATED SHOWERS ALONG THE
SEA BREEZE WILL BE POSSIBLE. MOST ACTIVITY SHOULD BE TERRAIN-INDUCED
BUT COULD EASILY MOVE INTO THE WESTERN COUNTIES. WILL FOLLOW
PERSISTENCE FOR TEMPS... GENERALLY KEEPING LOWS 59-64 AND HIGHS
84-89. -GIH

THU NIGHT THROUGH SUN: LATEST MEDIUM RANGE MODELS HAVE HAD
DIFFICULTY WITH FORECASTING OF BERMUDA HIGH BLOCKING PATTERN...
DELAYING THE COLD FRONTAL PASSAGE ON DAY 7 24 HRS EACH NEW MODEL
RUN. THE LATEST 00Z GFS RUN NOW TAKES THE FRONT WELL NORTH OF THE
AREA WITH NO FRONTAL PASSAGE EXPECTED. SO WITH NO CHANGE IN
AIRMASS... CWA WILL CONTINUE TO LIE ALONG WESTERN PERIPHERY OF
BERMUDA HIGH. SHOULD SEE AFTERNOON PULSE STORMS FIRE UP DAILY DURING
THE AFTERNOON AND EVENING OVER WESTERN N.C. AND ALONG THE COASTAL
SECTIONS WITH SEA-BREEZE BOUNDARY INTERACTION. --BL

&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

HARTFIELD/LOCKLEAR
Hazardous weather outlook, May 9, 3:52 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
452 AM EDT SUN MAY 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090951-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
452 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY
SCATTERED LATE DAY SHOWERS OR THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RA

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Forsyth

When
May 9, 5:16 PM EST
Where
Forsyth County, Walkertown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.183, -80.167

Hail, Guilford

When
May 9, 5:25 PM EST
Where
Guilford County, 7 mi W of Greensboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.067, -79.933

Penny hail reported at Highway 68 and Pleasant Ridge Road.

Hail, Forsyth

When
May 9, 5:50 PM EST
Where
Forsyth County, Winston Salem
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -80.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394094, 5394095, 5394096.